Alert archive / Iowa / Flash Flood Watches in 2018

Flash Flood Watch 7, NWS Quad Cities, IA

September 2, 201821 counties in Iowa; 6 counties in Illinois

NWS Quad Cities, IA issued this flash flood watch at Sep 2, 2018, 9:26 AM CDT for 21 counties in Iowa; 6 counties in Illinois. It was in force for 39 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2018, 9:26 AM CDT (14:26 UTC)
Expired
Sep 4, 2018, 12:00 AM CDT
In force
39 hr
Issued by
NWS Quad Cities, IA
Flood severity
None
All 27 counties

Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Carroll County, IL, Jo Daviess County, IL, Mercer County, IL, Rock Island County, IL, Stephenson County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 47 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood watch went out at Sep 2, 7:03 AM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, Sep 2, 7:03 AM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
703 AM CDT Sun Sep 2 2018

...12z AVIATION UPDATE...

.SYNOPSIS...
Issued at 330 AM CDT Sun Sep 2 2018

Latest suite of model runs and synoptic scale placement of weather
making features continues to suggest that the local area will be
in or near the active ring of fire pattern through at least mid
next week, with compounded bouts of heavy rain leading to rounds
of flash flooding and river flooding for portions of the area.
Unseasonable warm humid conditions to continue through the period
as well.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Sun Sep 2 2018

With MCS-inducing wave rolling to the northeast acrs WI, and other
convective support off to the west over the MO RVR Valley, the
heavy rain threat has temporarily shifted out of the area and
thus the Flash Flood Watch was cancelled early. With lingering
storm outflow boundaries and the main boundary/sfc trof undulating
acrs the northwestern CWA, there could be isolated to widely
scattered showers and storms this morning into early afternoon,
but many areas to remain dry and have a temporary reprieve. But
then the next approaching wave embedded in persistent
southwesterlies should induce increased sctrd storm activity as
the afternoon and especially evening progress, with the
northwestern third of the CWA late this afternoon and then east
north of I80 during the evening more prone to this activity/seeing
higher coverage. But better support parameters indicated by the
UKMET MCS tool are off to the west acrs central into western IA
this evening, and those areas may have a more widespread MCS
threat by tonight. Thus will hold off for now issuing a new Flash
flood Watch for later this afternoon and tonight for portions of
the local CWA with ongoing low confidence on coverage and
placement, but chances are that one will eventually be needed
again for portions of the CWA that have been recently hard hit by
heavy rainfall, with early thoughts along or north of I80 if
daytime heating allows for boundary retreat north some.

With rounds of unseasonably high PWAT's feeding this activity,
even sctrd storms moving acrs the sensitive areas may induce new
flash flooding and aggravate rising river levels. The day crew
will have to define the new threat area and issue the new flash
flood watch if need be. Just a marginal severe storm threat for
isolated wet microbursts and hail especially near any boundaries
for shear enhancement.

Temps a challenge again, with convective debris battling warming
southerly boundary layer flow, will advertise plenty of 80s with
more high humidity.

.LONG TERM...(Monday through next Saturday)
ISSUED AT 330 AM CDT Sun Sep 2 2018

The latest suite of medium range models keep the mid summer-like
ring of fire going for much of the upcoming week in or near the
local area of concern. Still some hope that mid level ridge
retrograde or amplification shunts the main heavy rain axis just
to the west and north of the local area, but portions of the CWA
will still be susceptible to at least getting clipped by storms
and more bouts of heavy rain, especially the northwest and
northern third of the fcst area through Wed. There could be almost
the daily need for a flood watch for portions of the area for
much of the upcoming week. Compounded rounds of heavy rain in or
near the area will impact river basins with routed flow, or
localized rain producing increased river flooding as the week
progresses. Will also have to watch for the troubling sign of
remnants of a tropical system getting drawn up toward the area by
next weekend or the week after, which could really compound
flooding problems in an area hit by occasional bouts and swaths
of heavy rain for over a week. The 00z GFS breaks the flooding
pattern by Sept 10th or 11th with a big cool dump/long wave trof
out of Canada.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 655 AM CDT Sun Sep 2 2018

Besides some ground fog around DBQ, a VFR window and break in the
storms through midday at most sites, although an isolated storm
may pass west of the CID terminal. MVFR to VFR CIGs this afternoon
with more sctrd showers and storms developing from mid afternoon
into the evening. Some of these will produce passing MVFR to IFR
conditions and turbulent impacts, with the CID/DBQ/MLI sites most
prone to this activity tonight. Some lowered confidence if the
storm coverage and if it will move north again late tonight, or
may hang on into Monday morning. In any case, expect at least MVFR
cloud cover after midnight into Monday morning, and possible
3-5SM fog as well. South winds of 5-10 KTs away from boundaries,
which will make for variable sfc flow as well.

&&

.HYDROLOGY...
Issued at 330 AM CDT Sun Sep 2 2018

Several area tribs on the rise, with portions of the English and
Wapsi already rising to moderate flood levels today into early
next week. With repeated rounds of heavy rain on the mid to upper
basins of the Cedar, Wapsi, Skunk and Iowa Rivers, more river
flooding will sure to be on the way. Will also have to start
watching trib and run-off input into the Mississippi for eventual
rises on the main stem. More details on river flooding probably
to be assessed later today as more rainfall amounts and run-off
are taken into account.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...12
SHORT TERM...12
LONG TERM...12
AVIATION...12
HYDROLOGY...12
Hazardous weather outlook, Sep 2, 5:38 AM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
538 AM CDT Sun Sep 2 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
538 AM CDT Sun Sep 2 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Showers and thunderstorms are expected again this afternoon and
tonight across portions of the Outlook Area. Current indications
suggest the storm coverage may be higher along and north of the
Interstate 80 corridor especially by tonight, but scattered
storms may still occur to the south of I-80 as well. Some of these
storms may be strong to possibly severe with damaging winds and
large hail the main threats. But with all the recent heavy
rainfall, today will be another day with an elevated risk of
flooding and flash flooding where new storms develop and move
across areas already rain-soaked and saturated. Once these areas
of concern are better defined, a new Flash Flood Watch may be
needed for later today and tonight. Stay tuned for updates.

The Storm Prediction Center has placed a Marginal Risk for severe
weather this afternoon and tonight for areas generally along and
northwest of a line from Keosauqua Iowa, to Burlington Iowa, and
to Sterling Illinois.

Some area rivers are experiencing rising water levels and
flooding. Please see the latest Flood Statements and Flood
Warnings for details.

Away from the storms and cloud cover, unseasonably warm
temperatures and high humidity will combine to produce heat index
readings as high as the 90s during the afternoon and early evening
hours.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

There will be a chance of thunderstorms almost every day through
the period, with them being more common during the evening and
night time hours. It is too soon to determine the risk of severe
weather. But the storms will have the potential to produce more
heavy rain which could lead to additional flash flooding and
river flooding.

Several area rivers will likely continue to experience high water
levels and flooding for much of the upcoming week, especially if
rounds of storms continue to effect portions of the Outlook Area.

Very warm temperatures and higher than normal humidity will
continue for much of the upcoming week, sending heat index
readings as high as the 90s during the afternoon and early evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight. Any
reports of new flooding or flash flooding would be appreciated.

12

In the hours before

Local storm report, Sep 2, 6:48 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
648 AM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 AM     HEAVY RAIN       2 NNE CEDAR RAPIDS      42.01N 91.66W
09/02/2018  M1.28 INCH       LINN               IA   TRAINED SPOTTER

&&
Local storm report, Sep 2, 6:55 AM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
655 AM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 AM     HEAVY RAIN       3 SW WINNESHIEK         42.32N 89.57W
09/02/2018  M1.90 INCH       STEPHENSON         IL   TRAINED SPOTTER

            TOTAL OVERNIGHT.

&&
Local storm report, Sep 2, 7:52 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 AM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     HEAVY RAIN       SHANNON                 42.15N 89.74W
09/02/2018  M1.57 INCH       CARROLL            IL   TRAINED SPOTTER

&&
Local storm report, Sep 2, 7:56 AM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
756 AM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0754 AM     HEAVY RAIN       2 SE GALENA TERRITORY   42.38N 90.31W
09/02/2018  M2.40 INCH       JO DAVIESS         IL   TRAINED SPOTTER

&&
Local storm report, Sep 2, 8:04 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
804 AM CDT SUN SEP 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     HEAVY RAIN       2 SSE SCHAPVILLE        42.37N 90.19W
09/02/2018  M3.06 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            24 HR TOTAL. 2.61 INCHES OVERNIGHT.

0802 AM     HEAVY RAIN       1 WNW MORRISON          41.81N 89.98W
09/02/2018  M1.10 INCH       WHITESIDE          IL   TRAINED SPOTTER

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:32 PM CDTSpecial Weather StatementDVNKeokuk28 min
Sep 1, 7:39 PM CDTSevere Thunderstorm WarningDVNKeokuk36 min
Sep 1, 7:52 PM CDTTornado WarningDVNKeokuk23 min
Sep 1, 8:14 PM CDTSevere Thunderstorm WarningDVNJefferson, Keokuk46 min
Sep 1, 8:23 PM CDTSevere Thunderstorm WarningDVNKeokuk37 min
Sep 1, 8:56 PM CDTSpecial Weather StatementDVNWashington49 min
Sep 1, 9:05 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Washington40 min
Sep 1, 9:08 PM CDTSevere Thunderstorm WarningDVNHenry, Jefferson, Washington52 min
Sep 1, 9:22 PM CDTSevere Thunderstorm WarningDVNJefferson38 min
Sep 1, 9:52 PM CDTSpecial Weather StatementDVNIowa53 min
Sep 1, 9:56 PM CDTSpecial Weather StatementDVNLouisa49 min
Sep 1, 10:04 PM CDTSpecial Weather StatementDVNWashington26 min
Sep 1, 10:08 PM CDTFlash Flood WarningDVNKeokuk5 hr
Sep 1, 11:20 PM CDTFlash Flood WarningDVNIowa, Keokuk, Washington4 hr
Sep 1, 11:29 PM CDTSpecial Weather StatementDVNScott46 min
Sep 1, 11:50 PM CDTSpecial Weather StatementDVNDubuque25 min
Sep 2, 9:53 AM CDTRiver Flood WarningDVNCedar, Jones, Linn11 days
Sep 2, 10:22 AM CDTRiver Flood WarningDVNLouisa16 days
Sep 2, 10:22 AM CDTRiver Flood WarningDVNDes Moines, Louisa16 days
Sep 2, 10:22 AM CDTRiver Flood WarningDVNDes Moines17 days
Sep 2, 10:22 AM CDTRiver Flood WarningDVNDes Moines, Lee17 days
Sep 2, 2:39 PM CDTSpecial Weather StatementDVNBuchanan111 min
Sep 2, 3:01 PM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware44 min
Sep 2, 3:41 PM CDTTornado WarningDVNDelaware, Dubuque22 min
Sep 2, 4:31 PM CDTSpecial Weather StatementDVNDubuque74 min
Sep 2, 5:32 PM CDTSpecial Weather StatementDVNJones43 min
Sep 2, 6:18 PM CDTSpecial Weather StatementDVNJackson42 min
Sep 2, 6:25 PM CDTSpecial Weather StatementDVNCedar, Muscatine, Scott, Washington50 min
Sep 2, 6:48 PM CDTSpecial Weather StatementDVNJefferson, Van Buren42 min
Sep 1, 8:42 PM CDTSpecial Weather StatementDVNWhiteside33 min
Sep 1, 9:33 PM CDTSpecial Weather StatementDVNRock Island42 min
Sep 1, 9:36 PM CDTSpecial Weather StatementDVNRock Island39 min
Sep 1, 10:01 PM CDTSpecial Weather StatementDVNWhiteside29 min
Sep 1, 11:02 PM CDTSpecial Weather StatementDVNCarroll, Stephenson43 min
Sep 2, 8:53 AM CDTRiver Flood WarningDVNHenry, Rock Island, Whiteside25 days
Sep 2, 8:53 AM CDTRiver Flood WarningDVNHenry, Rock Island14 days
Sep 2, 10:22 AM CDTRiver Flood WarningDVNHancock17 days

Nearby

Flash Flood Watches in Iowa, 2018Flash Flood Watches in Illinois, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.